Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 282, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2002, 3:14 PM CDT for Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 3:14 PM CDT (20:14 UTC)
- Expired
- Jun 26, 2002, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 262014 SVRICT KSC155-262100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 400 PM CDT. * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF SYLVIA...OR ABOUT 17 MILES EAST OF ST. JOHN...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTH OF SYLVIA AROUND 340 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 400 PM CDT. LAT...LON 3815 9858 3797 9857 3792 9823 3815 9822 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:55 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 26, 2:55 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT WED JUN 26 2002 MAIN CONCERNS THIS FORECAST CYCLE WILL BE PCPN CHCS EARLY THIS EVE...AND WARMER TEMPS IN THE EXTENDED. UPR AIR ANALYSIS SHOWS MCV CURRENTLY SPINNING SOUTH ACROSS WRN KS ATTM WITH JUST SOME WDLY SCT -TSRA NEAR RSL. UPR LVL FLOW IS WK NWRLY. SFC OBS ALSO SHOW WK TROF IS MOVING ACROSS THE AREA...LOCATED FROM CNK-RSL-HYS. AVN PICKED UP ON THE MCV THE BEST...DRIFTING THIS FEATURE INTO TX BY TNGT. NOT MUCH IN THE WAY OF ANY SFC CONVG WITH THE TROF...SO EVEN WITH MODERATE INSTABILITY AROUND...DO NOT EXPECT MUCH TSRA INTIATION. BEST PLACE FOR ANY TSRA DVLPMNT WOULD BE NEAR THE MCV IN WRN SECTIONS OF THE CWA AS CAP APPEARS TO BE GONE IN THIS AREA. SO WILL INCLUDE AN ISOLD TSRA IN THIS AREA. WILL KEEP AN EYE ON AREAS JUST WEST OF ICT...AS ERN SIDE OF MCV IS LEADING TO SOME MDT CU. ELSEWHERE WILL KEEP A SLGHT CHC POP GOING TNGT AS SFC TROF SLOWLY MOVES SOUTH ACROSS THE AREA. WITH LOTS OF AC DEBRIS AROUND TNGT...PREFER GOING A LITTLE ABOVE GUID FOR LOW TEMPS. AVN SHOWS SFC TROF CONTINUES ITS SLOW MEANDER ACROSS SRN KS ON THU. BUT SFC CONVG AGAIN REMAINS WEAK. WILL KEEP A SLGHT CHC GOING IN MOST AREAS WITH THIS BOUNDARY AROUND...BUT LACKING ANY UPR DYNAMICS...ISOLD TSRA IS THE BEST BET. PACIFIC SFC HIGH PRESS BUILDS INTO THE AREA ON FRI...SO TEMPS MAY BE A SLIGTHLY COOLER. BUT HIGH PRESSURE WILL ALSO END ANY PCPN CHC FOR FRI THRU SAT. SUN-WED. SFC RIDGE SLIDES EAST OF THE AREA ALLOWING TEMPS TO AGAIN CREEP INTO THE 90S AS SW WINDS RETURN. UPR LVL RIDGE BUILDS ACROSS THE UPR MIDWEST WITH CAP IN PLACE. MRF TRYS TO BRING A WK IMPULSE UNDER THE UPR RIDGE ON TUES INTO WED...WITH NOGAPS AND ECMWF KEEPING THINGS DRY AND WARM. WILL LEAVE SLGHT CHC IN FOR NOW WITH UNCERTAINTY THAT FAR OUT...BUT WILL BUMP UP TEMPS ABOVE MRF GUID NUMBERS. FCSTID = 22/KETCHAM ICT 68 91 67 89 / 30 30 20 10 HUT 68 91 66 90 / 40 30 10 10 EWK 68 91 66 89 / 30 30 10 10 EQA 68 90 67 88 / 30 30 10 10 WLD 69 93 68 88 / 30 30 20 10 RSL 66 87 65 90 / 40 20 10 10 GBD 67 89 66 90 / 40 20 10 10 SLN 67 88 66 90 / 30 20 10 10 MPR 68 91 66 89 / 30 30 10 10 CFV 69 91 68 86 / 30 30 20 10 CNU 68 90 66 86 / 30 30 20 10 K88 68 89 66 87 / 30 30 20 10 .ICT... KS...NONE. KETCHAM
In the hours before
Special weather statement, Jun 26, 12:32 PM CDT, 2 hours 42 minutes before
KSZ032-033-047>053-067>069-082-083-091-092-270400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1232 PM CDT WED JUN 26 2002 ...A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS... A WEAK SURFACE TROUGH OF LOW PRESSURE WILL REMAIN DRAPED FROM NORTHEAST KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS INTO EARLY THIS EVENING. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THIS BOUNDARY. THE STORMS ARE EXPECTED TO BE FAIRLY ISOLATED OR WIDELY SCATTERED IN COVERAGE. ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. THE STORMS MAY BECOME SEVERE WITH DOWNBURST WINDS BEING THE MAIN HAZARD. THE STORMS WILL ALSO BE SLOW MOVERS...SO LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY. SPOTTER ACTIVATION IS POSSIBLE WEST OF A LINE...FROM EL DORADO TO ANTHONY...BETWEEN 3 PM AND 9 PM.
Special weather statement, Jun 26, 2:51 PM CDT, 23 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-270400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 251 PM CDT WED JUN 26 2002 ...A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS... A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN KANSAS...WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY THIS EVENING...OVER PART OF CENTRAL AND SOUTH CENTRAL KANSAS. ALTHOUGH WIND FIELDS WILL BE RELATIVELY WEAK...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY ALONG AND WEST OF INTERSTATE 135 FROM SALINA TO SOUTH HAVEN. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL TO QUARTER SIZE. THE STORMS WILL BE SLOW MOVERS AND THEREFORE MAY PRODUCE LOCALLY HEAVY RAINFALL. AFTER SUNSET...THE STORMS SHOULD BEGIN TO DIMINISH IN INTENSITY. SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 9 PM THIS EVENING... MAINLY FOR THAT AREA...ALONG AND WEST OF INTERSTATE 135...FROM SALINA TO SOUTH HAVEN. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.